Lesbian Mom Facing Chemo
So chemo is all done now, just over two months now actually, but I’m going to back track a little since I slacked off in my writing and updating.
Once I got done with the first four rounds, I was halfway done, and oh so glad to be done with the Red Devil that made me sick for what seemed like an eternity. Starting with round 5, I was supposed to finish out the last four rounds with one drug instead of two: Taxol. Several people, both medical professionals as well as former chemo patients, had told me that Taxol would be much easier to deal with, as it didn’t have the nausea side effects of my first two drugs. Well, good! Thank God, I said. All I have to say is….LIARS!
I had my first round of Taxol, and thought to myself, “Hey yeah! This Is easier on me and I don’t feel sick. Yay!” Within two days, my feet started to ache. Then it got worse, moving up my legs, making me wonder what I had done to cause the soreness, not taking I to account that it was chemo week and DUH, this could be a side effect. By day four, I could barely walk, and nothing I could take was easing the pain – and then it hit me that perhaps I should look up some of the side effects for this new drug. Ah. Bone pain is a common side effect. Lovely. And then, to top it off as the pain got more intense, I had an allergic reaction to the Taxol. On the evening of the fourth day, as I lay in bed in the dark, I started to itch. This led to scratching that accompanied the already annoying tossing and turning, writhing in pain. Erikka said, in the dark, “Honey….why are you scratching so much?” I didn’t know, so I turned on a lamp. Picture in your head a duet of gasps – as we saw the rash and inflammation that was taking over my body. Earlier in the day, the oncologist had called in a steroid prescription for me to help with the bone pain, hopefully. So when we saw the rash, we immediately thought that it was a reaction to THAT. We looked it up online, and it said that if you have a reaction like I was having, to go to the ER immediately. So I loaded up myself and drove to the ER, calling the answering service as I went. Once there, I was loaded up with IV meds of Benadryl, some other allergy meds, and Morphine. It took about an hour for the rash to go away and for me to get some rest, and then they released me. That was probably the worst reaction I had, since it was coupled with the bone pain; but little did I know just how bad the remaining treatments were going to get.
The second Taxol treatment had no skin or allergic reaction, so I thought I would be okay. I was wrong. The bone pain came back within a day, and was so strong that I had to purchase a cane to help walk even the shortest of distances for the week after treatment. I felt like an eighty year old! I remember lying in bed, crying and saying that I had NEVER felt this kind of pain, and that I didn’t think it was worth it. During the first four treatments, while my hair had all fallen out, I had managed to keep my eyelashes and eyebrows – well that was all over, and out they came. That was when I really started looking as sick as I felt. I walked into the bathroom one day, and was so shocked at what I saw…it made me cry. I exited the bathroom and came into our bedroom, crying that I finally looked like a cancer patient. It was a sobering moment.
After that second treatment on the Taxol, my doc decided it was too strong, so I would need to start going weekly for lower dose treatments – this did NOT make me happy. I just wanted to serve my time, get my sentence over with, and go on with my life. However, while it didn’t take away the pain, the smaller doses did make it more bearable. Weekly trips to the Oncologist for labs, doc visits, and treatments became my new routine. While he was giving me steroids with my treatments and for pain, I was blowing up, gaining almost 15 pounds, eating really crappy, and looking like a swollen excuse for a woman. I know it had to be hard on my wife and our kids to see me that way….hell, it was hard on ME! But eventually I got through it, and soon, it was October 14th and I was taking my final chemo treatment, thrilled out of my mind!
For more about Tanya you can visit Domestic Dyke